Alert archive / Kentucky / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Mar 5, 2024, 6:11 PM CST for Henderson County, Kentucky. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2024, 6:11 PM CST (00:11 UTC)
- Expired
- Mar 5, 2024, 9:58 PM CST
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Henderson County, KY
The radar
The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 6:39 PM CST | FLOOD | 3 Ssw Henderson, KY | Street flooding in south Henderson. |
| Mar 5, 9:25 PM CST | FLASH FLOOD | 3 Sse Henderson, KY | Several roads and streets closed in Henderson. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 194 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WGUS53 KPAH 060011
FFWPAH
KYC101-060515-
/O.NEW.KPAH.FF.W.0002.240306T0011Z-240306T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
611 PM CST Tue Mar 5 2024
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Central Henderson County in northwestern Kentucky...
* Until 1115 PM CST.
* At 611 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen over Canoe Creek in south central Henderson County.
Additional rain of up to one to 1.5 inches is possible over the
next two hours. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and rain gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Henderson and Robards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3785 8738 3769 8747 3766 8759 3772 8771
3783 8762 3789 8746
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 2 HOURS
$$
JGG2 follow-up statements
525
WGUS73 KPAH 060136
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
736 PM CST Tue Mar 5 2024
KYC101-060515-
/O.CON.KPAH.FF.W.0002.000000T0000Z-240306T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson KY-
736 PM CST Tue Mar 5 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CST THIS
EVENING FOR CENTRAL HENDERSON COUNTY...
At 736 PM CST, Heavy rain has ended in the area, but up to 3 inches
of rain fell in parts of the county this evening. Law enforcement
reports areas of street flooding in Henderson. Light to moderate
rain will persist for another couple of hours any any ongoing
flooding may be slow to recede.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Henderson and Robards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3785 8738 3769 8747 3766 8759 3772 8771
3783 8762 3789 8746
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 2 HOURS
$$
JGG682
WGUS73 KPAH 060358
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
958 PM CST Tue Mar 5 2024
KYC101-060408-
/O.CAN.KPAH.FF.W.0002.000000T0000Z-240306T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson KY-
958 PM CST Tue Mar 5 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL HENDERSON COUNTY...
The flooding situation has improved and most roadways have been
reopened. Please continue to heed remaining road closures.
LAT...LON 3785 8738 3769 8747 3766 8759 3772 8771
3783 8762 3789 8746
$$
JGGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 2:16 PM CST, 3 hours 55 minutes earlier. Its key messages:
- Cold front moves through this evening with additional showers and thunderstorms. Isolated gusty winds and small hail cannot be ruled out.
- Another storm system will bring additional rain chances late Thursday through Saturday morning. Between 1 to 2 inches of rainfall is expected.
- Temperatures remain above normal through the end of the week, followed by a chilly weekend. Another significant warm up quickly follows early next week.
Area forecast discussion, Mar 5, 2:16 PM CST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Paducah KY 216 PM CST Tue Mar 5 2024 .KEY MESSAGES... - Cold front moves through this evening with additional showers and thunderstorms. Isolated gusty winds and small hail cannot be ruled out. - Another storm system will bring additional rain chances late Thursday through Saturday morning. Between 1 to 2 inches of rainfall is expected. - Temperatures remain above normal through the end of the week, followed by a chilly weekend. Another significant warm up quickly follows early next week. && .DISCUSSION... Issued at 214 PM CST Tue Mar 5 2024 Another unseasonable warm afternoon as GOES-16 satellite imagery shows increasing breaks of sun across the FA ahead of a cold front. Where the breaks are occurring, a cu field has now started to develop. Current temps range from the mid 70s in Paducah to mid 50s in St. Louis behind the front. As the front sweeps through late this afternoon into the evening, it will provide a better forcing mechanism combined with differential heating in the boundary layer to trigger additional showers and thunderstorms. The 12z HREF CAM members differ in how widespread or organized convection will become through this evening. Recent runs of the HRRR/RAP show a line developing along the Mississippi and Ohio Rivers and propagating southeast. However, the parameters remain extremely marginal for severe storms due to very meager effective bulk shear of 20-25 kts at best. Still, model soundings due show pockets of MLCAPE between 500-1000 J/kg extending into 50+ kt winds at 300 mb, and sfc-3km lapse rates between 7.0-7.5 C/km. If an updraft can sustain itself, a linear pulse storm mode would be favored with isolated damaging winds and small hail; however, it will take a lot to overcome the lack of wind shear. Behind the front, while light northerly winds will usher in cooler air on Wednesday, maxTs will still be 10 degrees above normal in the low to mid 60s with minTs falling into the lower 40s. Despite the lack of sun due to stratus clouds remaining in place, most of the day looks to be dry. The only caveat is Wednesday night when model soundings show quite a bit of saturation below 850 mb to support some patchy drizzle across portions of western Kentucky and southwest Indiana. By Thursday, pcpn chances will be on the increase as multiple vort maxes round a deep 500 mb trough over the western CONUS with the nose of a 150 kt jet max at 250 mb over the southern Plains. The first wave of pcpn moves through late Thursday into Friday followed by another wave Friday night into Saturday morning. WPC QPF continues the wetter trend ranging between 1.00 to 2.00 inches, with the highest amounts in SEMO. NBM also continues to indicate some thunder potential Friday into Saturday with the deterministic models showing MLCAPE of 250-500 J/kg. Late Saturday into Sunday, sfc high pressure builds across the Ohio Valley as a 500 mb trough digs south of Ontario across the northeast CONUS causing temps to return to near normal with dry conditions. In fact, NBM probabilities are 50-60% for falling below freezing Sunday morning and Monday morning across the northwest, so it will certainly be quite chilly! Upper level heights then rapidly rise early next week with maxTs returning to the 70s just outside the forecast period. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1114 AM CST Tue Mar 5 2024 A cold front remains on track to move southeast across the region through this evening. Latest obs show scattered showers ahead of the front with occasional thunder. By late this afternoon, some of the model guidance shows the potential for another round of convection along the front before pcpn tapers off this evening. Any storms that do develop will be capable of causing brief cig and vsby reductions. Have included TEMPOs where the risk is the greatest for redevelopment. After fropa, the main concern will be MVFR/IFR cigs as low-level moisture remains in place through Wednesday morning. Southwest winds between 5-10 kts veer north tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...DW AVIATION...DW
Hazardous weather outlook, Mar 5, 2:18 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 218 PM CST Tue Mar 5 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 218 PM CST Tue Mar 5 2024 /318 PM EST Tue Mar 5 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will move through the region this evening. A few of these storms could produce gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms are possible Friday into Saturday. Lightning and brief heavy downpours would be the main hazards.. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of gusty winds or hail from thunderstorms is appreciated. DW
In the hours before
Special weather statement, Mar 5, 4:30 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
430 PM CST Tue Mar 5 2024
ILZ090-052245-
Pope IL-
430 PM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POPE COUNTY THROUGH 445
PM CST...
At 430 PM CST, Doppler radar was tracking a strong thunderstorm near
Golconda, or 14 miles northeast of Metropolis, moving northeast at 10
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of central Pope
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3733 8861 3739 8851 3733 8849 3729 8851
3728 8858
TIME...MOT...LOC 2230Z 243DEG 9KT 3731 8856
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DWSpecial weather statement, Mar 5, 5:27 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
527 PM CST Tue Mar 5 2024
KYZ018-060000-
Henderson KY-
527 PM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN HENDERSON COUNTY THROUGH
600 PM CST...
At 527 PM CST, Doppler radar was tracking a strong thunderstorm 2
miles south of Henderson, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson, Robards, and Hebbardsville.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 138 and 148.
Audubon Parkway between Mile Markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 8733 3774 8737 3772 8740 3770 8740
3769 8741 3765 8754 3780 8766 3791 8752
3791 8750 3794 8745 3776 8729
TIME...MOT...LOC 2327Z 236DEG 7KT 3777 8753
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JGGNearby
Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.